Bernstein Medical - Center for Hair Restoration - Erectile Dysfunction (ED)
About Header Image

Q: As a Propecia user, I was alarmed when I read headlines last year about a new study indicating very high rates of depression and erectile dysfunction caused by Propecia, with symptoms persisting even after the drug was stopped. However, when I read the articles, this “study” appeared to be survey of 61 men who had taken Propecia and already reported sexual problems who were then asked about symptoms of depression. These rates of depression were compared to a small survey of men who had hair loss but had never taken Propecia.

Anyone with a basic understanding of statistics would know such a survey was deeply flawed. First, it is a textbook example of a bad data sample — to get sound results you have to start with an unbiased and random group of people who took the drug, not a self-selected group of men already suffering symptoms. The study also confuses correlation with causation — because these men are suffering from ED or depression does not necessarily mean it was caused by the drug. Am I missing something here, or did the media just report these “findings” with no scrutiny on what was actually studied? — Jonathan, Brooklyn, NY

A: Jonathan, I think you’re right on the mark. The way the study was conducted raises a lot of concern about the accuracy of the findings. It is really important that additional data is obtained in a controlled way, as this will be most useful for physicians in advising patients. I addressed concern on these reports last year. The issue of persistent sexual dysfunction as a side-effect of finasteride (Post-Finasteride Syndrome) is an on-going issue that we take very seriously. I sit on the International Society of Hair Restoration Surgery (ISHRS) Task Force on Finasteride Adverse Events, so this is an issue that we watch very closely.

Posted by

Q: Dr. Bernstein, I am an attending at Mass General Hospital in Boston and would like to ask you regarding your experiences using finasteride for male androgenetic alopecia. While I have not noticed any side effects in the patients that I have been treating, I increasingly get questions regarding side effects based on the recent media attention to reports of potentially permanent problems regarding libido or erectile dysfunction. I know that in the literature there is a slight increase of reversible sexual dysfunction (~4% vs. ~2% in placebo) with Propecia, and no convincing evidence to date in the medical literature that have used controlled studies regarding permanent problems even after discontinuing Propecia. — S.Z., Boston, Massachusetts

A: That is correct.

Q: I know that you have treated many patients over a long period of time, and I was thus wondering what your take is on potentially permanent sexual dysfunction after taking finasteride. Have you seen any convincing reports/patients or do you have any concerns regarding irreversible side effects?

A: I have seen 5 cases in over 10,000 patients on finasteride that complained of this but, of course, there is no way to know for sure if there is a cause and effect relationship. As you know, real side effects may be followed by psychological ones and if the sexual dysfunction has another cause, then stopping finasteride would have no effect on the symptoms. The incidence of intermittent or persistent sexual dysfunction in the general population of men is about 30%, so one would expect these numbers to be much higher just due to the normal incidence. It is really a difficult situation to understand. The experience that my colleagues and I have in our practices is much different than one would expect after reading the numerous anecdotal reports on the internet.

Q: Would you think it is safe to say that any potential sexual dysfunction is reversible after discontinuing the use of finasteride?

A: I don’t think that anyone knows at this point. The FDA is coming down on the side of caution and saying that it is possible, although it is not based on any new studies. If the phenomenon is real, the possible mechanism is not yet known.

Q: In the relatively few patients that I have treated with Propecia, they did not even report temporary problems regarding libido or erectile dysfunction. Do you think they are real or rather attributed to Propecia simply because the patient is made aware of these potential side effects?

A: I think that psychological effects may account for many cases. At this time, it is still not clear if a physiologic “post-finasteride syndrome” is real. A lot more work needs to be done before we have a definitive answer to this question.

Posted by

In response to anecdotal evidence of sexual side effects continuing after stopping Propecia (finasteride 1mg), the International Society of Hair Restoration Surgery (ISHRS) has published a press release for the hair restoration community about the safety and efficacy of the drug.

The release notes that scientific data gathered from extensive testing finds no correlation between persistent sexual dysfunction and Propecia:

The ISHRS reports that there is no evidence-based data substantiating the link between finasteride and persistent sexual side effects after discontinued use of the drug in numerous, double blinded, placebo controlled studies conducted evaluating the use of Propecia 1mg for hair loss.

The ISHRS statement also touches on the fact that the exact cause of sexual dysfunction can be difficult to diagnose:

Sexual dysfunction is a complex disorder, and Dr. Martinick noted that it often can be hard to pinpoint the exact cause – particularly when multiple factors such as nicotine, alcohol, prescription medications, stress, anxiety, fatigue and depression can contribute to erectile dysfunction (ED).

In the interest of hair loss patients around the world, the ISHRS has formed a task force to examine the anecdotal reports of persistent sexual dysfunction by Propecia users. It has also called on medical communities from a variety of disciplines — dermatologists, hair loss physicians, urologists, endocrinologists and sexual medicine specialists — to share data and experiences.

Visit our section on Propecia to learn more about the medication, its use, and side effects.

Read the full ISHRS press release here.

Posted by



Browse Hair Restoration Answers by topic:








212-826-2400
Scroll to Top